Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS Indianapolis, IN

August 24, 2007Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2007, 5:08 PM EDT for Tippecanoe County, Indiana. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 5:08 PM EDT (21:08 UTC)
Expired
Aug 24, 2007, 5:49 PM EDT
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:30 PM EDTTSTM WND DMGWest Lafayette, INSOUTH RIVER ROAD SOUTH OF AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 242109
SVRIND
INC157-242200-
/O.NEW.KIND.SV.W.0069.070824T2108Z-070824T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 600 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OTTERBEIN...OR ABOUT 13 MILES SOUTHEAST OF FOWLER...AND MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LAFAYETTE BY 525 PM EDT...
  BATTLE GROUND BY 530 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 173 AND 185.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4057 8670 4044 8670 4037 8709 4058 8710
TIME...MOT...LOC 2108Z 252DEG 36KT 4048 8713

$$

CO
2 follow-up statements
000 
WWUS53 KIND 242126
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EDT FRI AUG 24 2007

INC157-242200-
/O.CON.KIND.SV.W.0069.000000T0000Z-070824T2200Z/
TIPPECANOE-
527 PM EDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN TIPPECANOE COUNTY...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF WEST
LAFAYETTE...OR ABOUT 9 MILES NORTHWEST OF LAFAYETTE...MOVING EAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN TIPPECANOE COUNTY AT 540 PM EDT

LAT...LON 4057 8670 4044 8670 4037 8709 4058 8710
TIME...MOT...LOC 2127Z 252DEG 36KT 4054 8689

$$

CO
000 
WWUS53 KIND 242149
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT FRI AUG 24 2007

INC157-242159-
/O.CAN.KIND.SV.W.0069.000000T0000Z-070824T2200Z/
TIPPECANOE-
549 PM EDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TIPPECANOE COUNTY IS
CANCELLED...

LAT...LON 4057 8670 4044 8670 4037 8709 4058 8710
TIME...MOT...LOC 2149Z 252DEG 36KT 4061 8661

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:45 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 24, 2:45 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EDT FRI AUG 24 2007

.SHORT TERM /TONIGHT AND SATURDAY DAYTIME/...
KIND 88D IS QUIET FOR THE MOMENT.  A FEW TSRA WERE POPPING UP OVER
SOUTHERN ILLINOIS WITHIN THE WATCH BOX THERE.  TSRA TIMING AND FROPA
ON SATURDAY WILL BE THE MAIN FOCUS.

LAPS DATA SHOWS LIS IN THE -4 TO -6 RANGE WHILE SBCAPES HAVE
INCREASED TO 1500-3200 J/KG.  A 17Z ACARS OB SHOWS THE LOW LEVEL
INVERSION HAS ERODED BUT H7 TEMPS STILL REMAIN WARM AROUND 11C.  SPC
MESOANALYSIS PAGE SHOWS GENERALLY DECREASING CIN BUT STILL SOME
LINGERING AT 18Z.  A FEW STORMS IN ILLINOIS CLOSE TO THE INDIANA
BORDER HAVE DISSIPATED LIKELY DUE TO THE AFOREMENTIONED CONDITIONS.
THEREFORE CONVECTION WILL LIKELY BE DELAYED UNTIL LATER ON THIS
EVENING.  WOULD NOT EXPECT ANYTHING IN THE CWA BEFORE 21Z.  AFTER
THAT A LINE OF STORMS WILL PASS THROUGH WITH DAMAGING WIND AND VERY
HEAVY RAIN THE MAIN THREAT.

A COLD FRONT WAS OVER IOWA THIS AFTERNOON AND WILL SLOWLY PROGRESS
SOUTHEAST OVERNIGHT.  WILL MOSTLY LEAN TOWARD THE NAM/RUC FOR FROPA
THIS FRONT WILL BE THE FOCUS FOR ADDITIONAL PRECIPITATION OVERNIGHT
AND INTO SATURDAY.  THE FRONT SHOULD BE CLEAR OF THE CWA BY LATE
SATURDAY EVENING AND END MOST OF THE RAINFALL.

OVERNIGHT LOWS TONIGHT WILL BE IN THE LOW 70S WITH RAIN EXPECTED.
ON SATURDAY WITH MOSTLY CLOUDY SKIES ANTICIPATED TEMPS WILL STAY
UNDER 90 FOR THE VAST MAJORITY OF THE CWA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

WL KEEP SLGT CHC OF TRWS IN SATURDAY EVE AS THE UPR TROF MOVES ACRS
AND THE CD FNT SETTLES S OF THE OH RVR. AFTER THAT...SHOULD BE A
PERIOD OF TRANQUIL WX AS SFC HIGH PRES SETTLES ACRS THE ERN CONUS
WITH RIDGING ALOFT MOVING ACRS THE OH VLY AND A DRY COLUMN WITH MN
LVL RH FM 30-40% THROUGH TUE. CHC OF TRWS AGAIN BY WED IN NW FLOW
REGIME. WL NOT BE NEARLY AS WARM FOLLOWING THE FROPA AS SEEN IN
CURRENT POST FRONTAL SFC OBS. MOS NUMBERS REFLECT THIS WELL AND ARE
PRETTY CLOSE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

AT THIS TIME IT LOOKS LIKE THE FIRST FEW HOURS OF THE TAF PD WILL BE
DRY BUT TSRA WILL MOVE INTO LAF...HUF...IND AND EVENTUALLY BMG IN
THAT ORDER.  A FEW THINGS ARE WORKING AGAINST EARLY AFTERNOON
CONVECTIVE DEVELOPMENT AND THAT IS CURRENT ACARS DATA SHOW AN
INVERSION HANGING ON AROUND 900-950MB...CIRRUS OVERHEAD SEEMS TO BE
THICKENING KEEPING SOMEWHAT OF A LID ON INSTABILITY AND 700MB TEMPS
ARE ANYWHERE FROM 11C-12C WHICH IS WARM FOR TSRA DEVELOPMENT.  THE
RUC SEEMS TO BE CATCHING THE BITS OF CONVECTION OVER SOUTHERN
ILLINOIS THIS AFTERNOON SO WILL USE THAT AS A GUIDE FOR TIMING
CONVECTION INTO THE TAF SITES.

THE RUC FORECASTS CAP EROSION NEAR LAF BY 21Z SO WOULD EXPECT TSRA
TO BE IN THE AREA BY THEN.  AS THE COLD FRONT GETS CLOSER AND MORE
CAP EROSION OCCURS WILL INCLUDE TSRA IN HUF AND IND BY 23Z-24Z AND
INTO BMG BY 01Z.  AFTER 01Z TIMING WILL BE MORE DIFFICULT AND
AMENDMENTS WILL BE NECESSARY TO UPDATE ANY CHANGES IN TIMING AND
MOVEMENT OF ONGOING CONVECTION.

COLD FRONT WILL BRING ANOTHER ROUND OF SHOWERS OVERNIGHT AND INTO
THE DAYTIME.  FRONT SHOULD BE THROUGH ALL TAF SITES AFTER THE END OF
THIS TAF VALID PD.

&&

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE

&&

SHORT TERM/AVIATION...SALLY
LONG TERM...MK
Hazardous weather outlook, Aug 24, 3:25 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EDT FRI AUG 24 2007

INZ021-028>031-035>041-043>045-251000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-VERMILLION-PARKE-PUTNAM-
325 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND
HEAVY RAIN BEING THE PRIMARY THREATS.

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON WITH HEAT INDEX
VALUES NEAR 100 DEGREES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY
AND THURSDAY. SEVERE STORMS ARE NOT EXPECTED SATURDAY.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ042-046>049-051>057-060>065-067>072-251000-
RANDOLPH-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
325 PM EDT FRI AUG 24 2007 /225 PM CDT FRI AUG 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT.
SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE
HAIL AND HEAVY RAIN BEING THE PRIMARY THREATS.

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON WITH HEAT INDEX
VALUES NEAR 100 DEGREES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN WEDNESDAY
AND THURSDAY. SEVERE STORMS ARE NOT EXPECTED SATURDAY.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Local storm report, Aug 24, 4:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     SULLIVAN                39.10N 87.41W
08/24/2007                   SULLIVAN           IN   TRAINED SPOTTER

            TREE LIMBS...POWER LINES...AND SIGNS WERE BLOWN DOWN.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:44 PM EDTSevere Thunderstorm WarningINDCarroll46 min
Aug 24, 5:03 PM EDTTornado WarningINDCarroll17 min
Aug 24, 6:43 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo32 min
Aug 24, 6:54 PM EDTSevere Thunderstorm WarningINDSullivan, Vigo36 min
Aug 24, 7:07 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.